Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


You said lipomas are not dangerous, but what causes them?
Apr 4, 2002

Dr. Dezube, Thanks for all of your answers. After five years of Crixivan usage, I got horrible lipoatrophy (loss of fat tissue). Then after switching to Agenerase, Ziagen and ddI (Videx) the horrible sunken face and veiny look filled back in after a year or so. But now all of the so-called benign lipomas not only got larger, but they are quickly appearing all over my arms and legs (not my face yet). I got so annoyed at seeing one large one on my wrist that I tried removing it myself! My doctor told me that even if surgically removed there is no guarantee that these will not come back. What is egging these guys on??? Thank you.

Response from Dr. Dezube

Lipomas are the most common of all benign tumors and can arise in any location where fat is present. Although I did indeed say at one point that they are not dangerous, I do not want to minimize the nuisance/annoyance which they can represent. Both HIV positive and HIV negative folks can get them. I'm not sure anyone really knows what is egging these guys on. In HIV positive folks, they may be part of the lipodystrophy syndrome (abnormal fat loss and fat accumulation). You are currently taking a protease inhibitor (agenerase). Is there an anti-retroviral regimen which you can easily switch to that does not include a protease inhibitor? Sometimes switch regimens help. You can certainly have the most troublesome lipomas surgically removed, but your doctor is correct in that there is no guarantee that they will not come back.


Previous
Possible Lymphoma? Is it possible to remain lymphoma free once one is in remission?
Next
Does the sed rate test have anything to do with HIV?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement